Format

Send to

Choose Destination
Innov Clin Neurosci. 2013 Sep;10(9-10):26-9.

A Case of Reversible Neuropsychiatry Symptoms in HIV due to Toxic Leukoencephalopathy.

Author information

1
Ms. Liu is from the Icahn School of Medicine at Mount Sinai, New York, New York; Dr. Garakani is from Department of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, New York, and Silver Hill Hospital, New Canaan, Connecticut; Dr. Krauskopf is from Division of General Internal Medicine, Icahn School of Medicine at Mount Sinai, New York, New York; and Dr. Robinson-Papp is from Department of Neurology, Icahn School of Medicine at Mount Sinai, New York, New York.

Abstract

Mothball ingestion has been previously cited to induce toxic-leukoencephalopathy, secondary to the destructive effects of paradichlorobenzene on central nervous system white matter. This case presents a 37-year-old woman who experienced a neuropsychiatric syndrome consistent with paradichlorobenzene-induced toxic leukoencephalopathy after two decades of mothball abuse. Her clinical presentation was insidious, involving fluctuating cognitive decline, depression, and psychosis. This was further complicated by an human immunodeficiency virus infection and concomitant cocaine abuse. Ultimately, her clinical findings were attributed to a reversible toxic-leukoencephalopathy from mothball ingestion, and her magnetic resonance imaging findings were consistent with symmetric leukoencephalopathy and atrophy. Though leukoencephalopathy in human immunodeficiency virus has numerous potential etiologies, a patient with a history of substance abuse warrants consideration of toxin-induced leukoencephalopathy, and further inquiry regarding abuse of other substances is appropriate.

KEYWORDS:

HAND; HIV Infection; Mothballs; PDB; cocaine abuse; leukoencephalopathy; paradichlorobenzene

PMID:
24307979
PMCID:
PMC3849875

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center